Alert archive / North Carolina / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 148, NWS Blacksburg, VA

June 16, 2010Caswell County, Rockingham County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 16, 2010, 3:19 PM EDT for Caswell County, Rockingham County, North Carolina. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2010, 3:19 PM EDT (19:19 UTC)
Expired
Jun 16, 2010, 4:45 PM EDT
In force
86 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Caswell County, NC, Rockingham County, NC

The radar

The Roanoke radar (KFCX), 95 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:57 PM EDT, 22 minutes earlier.

Area forecast discussion, Jun 16, 2:57 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
257 PM EDT WED JUN 16 2010

.SYNOPSIS...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED THIS EVENING INTO TONIGHT...UNTIL A COLD FRONT MOVES
THROUGH THE AREA OVERNIGHT. DRIER AND SLIGHTLY COOLER AIR WILL
MOVE INTO THE REGION FOR THURSDAY AND FRIDAY.

&&

.NEAR TERM /THROUGH THURSDAY/...
SHOWERS AND THUNDERSTORMS ARE FORMING THIS AFTERNOON IN THE VERY
WARM MOIST AND UNSTABLE AIRMASS. EXPECT COVERAGE TO INCREASE THIS
AFTERNOON INTO THIS EVENING AS DAYTIME HEATING...MOIST BOUNDARY
LAYER...COMBINED WITH SFC CONVERGENCE ALONG COLD FRONT AND LEE
TROUGH.  MCV MOVING EWD ACROSS S CENTRAL NC WILL HELP TRIGGER
ADDITIONAL CONVECTION ESPECIALLY ACROSS THE SOUTHEAST PORTION OF CWA
SPS PLACED SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
THIS EVENING ACROSS EASTERN PORTIONS OF CWA THIS AFTERNOON WITH
CAPES AROUND 2 TO 3K...AND GREATEST INSTABILITY. THE MAIN THREAT
FROM STRONG TO SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS...LARGE
HAIL AND HEAVY RAINS. PWATS REMAIN HIGH AROUND 1.5 INCHES...ABOUT
150% OF NORMAL...AND STORM MOTION WILL BE 20 KNOTS OR LESS...SO ANY
TSTM MAY HAVE VERY HEAVY DOWNPOURS. FOR POPS TONIGHT USED A BLEND OF
THE ECMWF...NAM AND WRFARW-RNK. CONVECTION WILL GRADUALLY TAPER OFF
WITH LOSS OF HEATING TONIGHT...BUT MAY LINGER A LITTLE LONGER THAN
USUAL SINCE A SFC COOL FRONT ASSOCIATED WITH THE SHORT WAVE MOVG
THROUGH THE GREAT LAKES WILL NOT MOVE THROUGH THE REGION UNTIL EARLY
THURSDAY MORNING. WENT WITH LOW TEMPERATURES CLOSE TO ADJMETBC ON
THE WARM SIDE OF GUIDANCE TONIGHT- FROM THE MID 60S IN THE NORTHWEST
TO AROUND 70 IN THE SOUTHSIDE.

HIGH PRESSURE BUILDS INTO THE REGION THURSDAY AS DRIER AIR FILTER
INTO OUR AREA AS NORTHWEST WINDS SET UP. REMOVED THE ISOLATED
THUNDERSTORM POP IN THE NORTHERN NORTH CAROLINA MOUNTAINS THURSDAY
AFTERNOON.  PLAYED HIGHS NEAR ADJMET WITH READINGS FROM THE LOWER
80S IN THE NORTHWEST TO THE LOWER 90S.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
THE SURFACE HIGH WILL CONTINUE EAST TOWARDS THE ATLANTIC FRIDAY
WHICH WILL ALLOW FOR RETURN FLOW ON THE BACK SIDE. A SLIGHT
MOISTURE INCREASE FROM AN EAST SOUTHEASTERLY FLOW MAY RESULT IN
ISOLATED THUNDERSTORM DEVELOPMENT FOR FRIDAY AFTERNOON. AT THIS
TIME DO NOT MENTION IN THE FORECAST AS THE CHANCE IS EXPECTED TO
BE VERY SLIM.

TEMPERATURES WILL BE A BIT COOLER THAN THE PREVIOUS DAYS WITH HIGHS
IN THE MID TO UPPER 80S WEST TO LOWER 90S EAST. LOWS WILL RANGE FROM
THE LOWER TO UPPER 60S ACROSS THE FORECAST AREA. EXPECT THURSDAY
NIGHT TO BE THE COOLEST NIGHT WITH LOWS IN THE UPPER 50S ESPECIALLY
IN THE MOUNTAINS OF GREENBRIER IN SOUTHEAST WEST VIRGINIA AND BATH
COUNTY VIRGINIA.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
BOTH THE ECMWF AND THE GFS ARE IN DECENT AGREEMENT...NOW STRETCHING
THE UPPER RIDGE ENE AND COVERING OUR CWA WITH HEIGHTS AOA 590DM
LATER THIS WEEKEND AND EARLY NEXT WEEK. IT APPEARED AS THOUGH A
COLD FRONT WOULD ARRIVE NEXT MONDAY...BUT THAT HAS BEEN PUSHED
NORTH AND DELAYED UNTIL LATE TUESDAY OR WEDNESDAY NEXT WEEK. UNTIL
THEN...CONTINUED WITH JUST ISOLATED STORMS...WHICH MAY BE CONFINED
TO THE HIGHEST ELEVATIONS WITH A PORTION OF THE UPPER RIDGE
STRENGTHENING OVER THE REGION. IF TRENDS PERSIST...AT LEAST 3
CONSECUTIVE DAYS OF 90F OR ABV LOOKS PROBABLE ACROSS THE
CITIES...INCLUDING ROANOKE.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
SCATTERED MVFR SHOWERS AND THUNDERSTORMS WITH ISOLD IFR/LIFR
CONDITIONS WILL FORM THIS AFTERNOON IN THE VERY MOIST AIRMASS ACROSS
THE REGION. STORMS WHICH DEVELOP ACROSS THE MOUNTAINS WILL PROPAGATE
EASTWARD INTO THE FOOTHILLS AND PIEDMONT LATER IN THE
AFTERNOON/EARLY EVENING HOURS.  AFTER CONVECTION MOVES FURTHER EAST
OF THE LYH AND DAN AREAS BY AROUND 17/02Z...THEN EXPECT AT LEAST
MVFR FOG TO DEVELOP OVERNIGHT MOST TAF SITES. IFR FOG IS POSSIBLE
IN LOCATIONS WHICH RECEIVE HEAVY RAIN THIS AFTERNOON AND WINDS
DROP OFF.

A WEAK COLD FRONT WILL PASS THROUGH TOWARD MORNING THURSDAY.
SOMEWHAT DRIER AIR WILL WORK INTO THE AREA FOLLOWING THE
COLD FRONT ON THURSDAY...PROVIDING A BETTER CHANGE FOR A LONGER
PERIOD OF VFR WEATHER (OUTSIDE OF ANY LATE NIGHT VALLEY FOG) FOR
THURSDAY INTO SATURDAY. ANOTHER COLD FRONT WILL THEN APPROACH THE
AREA FORM THE NORTHWEST LATE SATURDAY OR SUNDAY...BRINGING ANOTHER
CHANCE FOR SCATTERED TO NUMEROUS TSTMS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...KK
NEAR TERM...KK
SHORT TERM...REB
LONG TERM...KM
AVIATION...JJ/KK
Hazardous weather outlook, Jun 16, 9:37 AM EDT, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
937 AM EDT WED JUN 16 2010

NCZ001>003-018-019-VAZ007-009>020-022-023-032-WVZ042>045-171345-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-PATRICK-MERCER-SUMMERS-MONROE-GREENBRIER-
937 AM EDT WED JUN 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS MAY PRODUCE VERY HEAVY DOWNPOURS AND
LOCALIZED FLOODING THROUGH THIS AFTERNOON. A FEW STORMS MAY ALSO
CONTAIN STRONG WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ024-033>035-043>047-058-059-171345-
STOKES-ROCKINGHAM-CASWELL-YADKIN-ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-
HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
937 AM EDT WED JUN 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS MAY PRODUCE VERY HEAVY DOWNPOURS AND
LOCALIZED FLOODING THROUGH THIS AFTERNOON. A FEW STORMS MAY ALSO
CONTAIN STRONG WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 16, 11:00 AM EDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1100 AM EDT WED JUN 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     4 W REIDSVILLE          36.35N 79.75W
06/15/2010                   ROCKINGHAM         NC   EMERGENCY MNGR

            2 TREES DOWN ON SANDY CROSS ROAD.

&&

KM
Local storm report, Jun 16, 11:03 AM EDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1103 AM EDT WED JUN 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     2 S BETHANY             36.29N 79.85W
06/15/2010                   ROCKINGHAM         NC   LAW ENFORCEMENT

            TREES DOWN ALONG BROWN ROAD AND WITTY ROAD.

&&

KM
Local storm report, Jun 16, 12:49 PM EDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1249 PM EDT WED JUN 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     TSTM WND DMG     1 NE REIDSVILLE         36.36N 79.66W
06/15/2010                   ROCKINGHAM         NC   DEPT OF HIGHWAYS

            LARGE TREES DOWN ON CHURCH ST.

&&

KM
Local storm report, Jun 16, 12:59 PM EDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1259 PM EDT WED JUN 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     3 SSE MADISON           36.34N 79.96W
06/15/2010                   ROCKINGHAM         NC   DEPT OF HIGHWAYS

            TREE ACROSS ELLISBORO RD. SEVERAL LARGE TREES DOWN IN
            MADISON.

&&

KM
Local storm report, Jun 16, 1:01 PM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
101 PM EDT WED JUN 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     LIGHTNING        6 SE MADISON            36.34N 79.90W
06/15/2010                   ROCKINGHAM         NC   FIRE DEPT/RESCUE

            STRIKE CAUSED A HOUSE FIRE ON HWY 704.

&&

KM
Special weather statement, Jun 16, 2:34 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
234 PM EDT WED JUN 16 2010

NCZ005-006-VAZ044>047-058-059-162145-
ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
INCLUDING THE CITIES OF...EDEN...DANVILLE...LYNCHBURG...
APPOMATTOX...SOUTH BOSTON...KEYSVILLE
234 PM EDT WED JUN 16 2010

...STRONG THUNDERSTORMS DEVELOPING THIS AFTERNOON...

SCATTERED STRONG THUNDERSTORMS THIS AFTERNOON CAN PRODUCE VERY
HEAVY DOWNPOURS AND LOCALIZED FLOODING. A FEW OF THESE STORMS
COULD BECOME SEVERE WITH STRONG WINDS AND HAIL ACROSS THE PIEDMONT
OF NORTHWEST NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA.

RCS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 11:16 PM EDTSpecial Weather StatementRNKHalifax59 min
Jun 15, 11:17 PM EDTSpecial Weather StatementRNKPittsylvania58 min
Jun 16, 3:48 PM EDTSpecial Weather StatementRNKPittsylvania, City of Danville57 min
Jun 16, 4:04 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville56 min
Jun 16, 5:53 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville52 min
Jun 16, 6:10 PM EDTSpecial Weather StatementRNKPatrick65 min
Jun 16, 6:38 PM EDTSpecial Weather StatementRNKBedford, City of Lynchburg67 min
Jun 16, 7:23 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Campbell, City of Lynchburg67 min
Jun 15, 8:00 PM EDTSpecial Weather StatementRNKWilkes60 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.